Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 7, NWS Austin/San Antonio, TX

March 20, 202213 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Mar 20, 2022, 4:14 AM CDT for 13 counties in Texas. It took effect at Mar 20, 2022, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2022, 4:14 AM CDT (09:14 UTC)
In effect from
Mar 20, 2022, 12:00 PM CDT
Expired
Mar 20, 2022, 7:00 PM CDT
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Blanco County, TX, Burnet County, TX, Edwards County, TX, Gillespie County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 116 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3148 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WWUS84 KEWX 200914
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
414 AM CDT Sun Mar 20 2022

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY 
EVENING...

.Breezy southerly winds of 15 to 20 mph with gusts up to 30 mph
and humidities as low as 15 percent are expected this afternoon 
into early evening. Critical Fire Weather conditions are expected 
to develop from Val Verde County east across the Hill Country and 
South to the Escarpment.

Fuels are still in a cured state from the end of the winter
season, and with little precipitation in the past few months,
conditions are tinder dry.

TXZ171-172-183>190-202>204-201715-
/O.UPG.KEWX.FW.A.0004.220320T1700Z-220321T0000Z/
/O.NEW.KEWX.FW.W.0007.220320T1700Z-220321T0000Z/
Llano-Burnet-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Kinney-Uvalde-Medina-
414 AM CDT Sun Mar 20 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN AND
WESTERN PARTS OF SOUTH CENTRAL TEXAS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon today to 7 PM CDT this evening. The Fire Weather
Watch is no longer in effect.

* WINDS...Southeast 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and
  unpredictably. Prevention of fire starts by avoiding planned
  burning and by limiting activities prone to produce sparks can 
  stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
246 
WWUS84 KEWX 201709
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1209 PM CDT Sun Mar 20 2022

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY
EVENING...

.Breezy southerly winds of 15 to 20 mph with gusts up to 30 mph
and humidities near 15 percent are expected this afternoon into 
early evening. Critical Fire Weather conditions are expected to 
develop from Val Verde County east across the Hill Country and 
South to the Balcones Escarpment.

Fuels are still in a cured state from the end of the winter
season, and with little precipitation in the past few months,
conditions are tinder dry.

TXZ171-172-183>190-202>204-210000-
/O.CON.KEWX.FW.W.0007.000000T0000Z-220321T0000Z/
Llano-Burnet-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Kinney-Uvalde-Medina-
1209 PM CDT Sun Mar 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN AND WESTERN
PARTS OF SOUTH CENTRAL TEXAS...

* WINDS...Southeast 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning and by limiting activities prone to produce sparks can 
  stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 20, 3:52 AM CDT, 22 minutes earlier.

Area forecast discussion, Mar 20, 3:52 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
352 AM CDT Sun Mar 20 2022

.SHORT TERM (Today through Monday)...
Upper air analysis last eveing showed a weak ridge over Texas and a
deep trough over the west coast. The flow over Texas was from the
north-northwest. Currently the surface pressure field is ill defined
and winds are light and variable, but they were mostly southeasterly
through the day Saturday. This has brought a warmer, moister airmass
to South Central Texas. Temperatures this morning are five to 15
degrees warmer than 24 hours ago and dewpoints are five to 10 degrees
higher. Water vapor satelitte imagery shows the mid-levels of the
atmosphere are dry.

Today will be a transition day with the upper pattern shifting to
the east. The flow will turn to the southwest as the trough moves
across the southwestern US. The southeasterly low level flow will
get re-established during the day today. This will bring more warm,
moist air into our CWA which will set us up for an active day
Monday. High temperatures will be a few degrees warmer than
yesterday.

Sunday night the upper trough will move across New Mexico reaching
West Texas. Beneath this trough a dryline and cold front will move
toward our CWA. At the same time, an old warm front will move up
from the Gulf in the southeasterly flow. This boundary will generate
the first round of convection over our area Sunday night. This will
be weakly forced mainly showers with isolated thunderstorms. Low
temperatures Monday morning will be 10 to 15 degrees warmer than
today.

Monday the pattern will continue it's eastward progression.
Southeasterly flow in the low levels will continue to moisten the
boundary layer ahead of the surface boundaries. Above this, cold
advection at 700 mb will steepen lapse rates adding to
destabilization. CAPE will increase over the eastern half of our CWA
to 1000-1500 j/kg. At the same time a 100+ kt jet will move over the
region and deep layer shear will be very strong around 50-70 kts.
This will be a good setup for severe thunderstorms. The dryline will
likely be the trigger for convection. The dryline will start over
Val Verde County Monday morning and progress eastward through the
day. It look likes it will be too dry over the western third of the
area for any more than isolated convection. Better coverage will
likely start in the central portion of our CWA during the afternoon.
SPC has expanded the threat area to the southwest this morning on the
day 2 outlook. The Marginal area runs from Edwards to Frio Counties
with the Slight from Kerr to Karnes including San Antonio. They have
moved the Enhanced area into the eastern portion of our area east of
a line from Burnet to Buda to La Grange including Austin. All severe
threats are possible with large hail and tornadoes favored over
damaging winds. Timing is still uncertain. The global models show
convection starting during the afternoon and continuing into the
evening while some of the short term models have all the convection
east of our CWA by the evening.

&&

.LONG TERM (Monday Night through Saturday)...
All models show the showers and thunderstorms mentioned above exiting
to our east Monday evening or night. The same convective ingredients
mentioned above continues the threat of severe thunderstorms until
they exit our area.

Upper level troughiness lingers over our area mid week, however most
moisture will be scoured out by the dryline/front leaving only some
cloudiness aloft. A breezy and gusty north-northwesterly lower level
flow brings cool, below normal temperatures. A few of the windier
spots may flirt with Wind Advisory conditions on Tuesday.

Upper level trough and surface high pressure move off to the east
late week. Southerly lower level flow returns leading to a warming
trend back to above normal temperatures for next weekend. The most
recent runs of the ECMWF/CMC now have a brief frontal incursion on
Saturday. Will disregard this for now until a trend develops.

&&

.FIRE WEATHER...
The area of greatest concern is the Edwards Plateau and Rio Grande
Plains, where dry soils, cured and dried vegetation, and low
humidity will combine with the gusty winds to produce critical fire
weather conditions. Weather conditions will be borderline for Red
Flag this afternoon, but given the state of the fuels and the number
of wildfires we've seen over the last week or so, we will go ahead
and upgrade the Fire Weather Watch to a Red Flag Warning for this
afternoon.

Elevated to critical fire weather conditions are expected each day
mainly during the midday through early evening hours for the upcoming
week through next weekend. Minimum humidities in the teens,
occasionally single digits out west to 20s most days in the east
are expected. Periods of breezy and gusty winds are also expected. As
a result, additional Red Flag Warnings due to critical fire weather
conditions are possible on some days with the the greatest threat
across our western areas. For those areas that get rainfall on Monday
into Monday night, the fire weather threat may be lessened for a day
or two until the fuels dry again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77  58  78  53  66 /   0  50 100  50  -
Austin Bergstrom Intl Airport  78  57  78  52  68 /   0  50 100  50  -
New Braunfels Muni Airport     80  57  80  52  70 /   0  50  80  50  -
Burnet Muni Airport            77  56  76  48  63 /   0  30 100  30  -
Del Rio Intl Airport           82  60  88  52  73 /   0  20  20  -    0
Georgetown Muni Airport        77  57  76  51  65 /   0  40 100  50  -
Hondo Muni Airport             81  59  87  49  73 /   0  50  50  20   0
San Marcos Muni Airport        79  56  79  52  69 /   0  50  90  50  -
La Grange - Fayette Regional   77  57  77  56  69 /   0  50 100  70  10
San Antonio Intl Airport       78  60  81  53  70 /   0  50  70  40   0
Stinson Muni Airport           82  61  84  55  74 /   0  50  60  40   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM CDT this evening for
Bandera-Blanco-Burnet-Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-
Medina-Real-Uvalde-Val Verde.

&&

Short-Term/Aviation...05
Long-Term...04
Hazardous weather outlook, Mar 19, 4:19 AM CDT, 23 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
419 AM CDT Sat Mar 19 2022

TXZ171>173-183>194-202>209-217>225-228-200930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
419 AM CDT Sat Mar 19 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Elevated to near critical fire weather conditions are expected this
afternoon into evening across our area. The greatest threat will
be over Val Verde and Edwards Counties due to breezy and gusty
winds there. Take care to prevent the start of wildfires.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated to near critical, possibly critical fire weather
conditions are expected Sunday through Friday mainly during the
afternoon into evening hours. Red Flag Warnings for critical fire
weather conditions may be needed on some days. Take care to
prevent the start of wildfires.

The passage of an upper level trough, dryline, and a couple of
fronts will bring showers and thunderstorms after Midnight early
Monday through Monday night. There is a potential for strong to
severe storms and locally heavy rains generally across eastern
parts of our area. However, there remains uncertainty on the
exact evolution of the threat. Expect refinement on the severe and
heavy rain threat and timing in future outlooks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.